South Carolina, 2011

Damaging Winds in South Carolina, June 23, 2011

June 23, 2011 · NWS CHS · 9 events in 5 counties and zones

Clusters of thunderstorms developed near a long-wave trough east of South Carolina. Thunderstorms became strong as they entered an unstable environment featuring MLCAPE between 2000-2500 J/KG and DCAPE over 1000 J/KG.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Clusters of thunderstorms developed near a long-wave trough east of South Carolina. Thunderstorms became strong as they entered an unstable environment featuring MLCAPE between 2000-2500 J/KG and DCAPE over 1000 J/KG. The sea breeze and outflow boundaries enhanced deep moist updrafts and supported multicell thunderstorms with damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 23, 2:53 PM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 23, 2:53 PM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
353 PM EDT THU JUN 23 2011

.SYNOPSIS...
THE REGION WILL REMAIN BETWEEN ATLANTIC HIGH PRESSURE AND AN
INLAND TROUGH OF LOW PRESSURE THROUGH THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
SEVERE THUNDERSTORMS...PER COORDINATION WITH WFO WILMINGTON NC AND
THE STORM PREDICTION CENTER...WE HAVE EXPANDED SEVERE TSTM WATCH
542 TO INCLUDE THE REMAINDER OF SOUTHERN SOUTH CAROLINA AND MUCH
OF SOUTHEAST GEORGIA.

NUMEROUS SHOWERS AND TSTMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND EVENING ACROSS THE REGION. INSTABILITY IS PLENTIFUL
FEATURING MLCAPES OF 2000-2500 J/KG... BUT LOCAL SOUNDING DO SHOW
A RESIDUAL MID-LEVEL CAP IS IN PLACE. THE CAP HAS LIKELY KEPT
CONVECTION AT BAY SO FAR...BUT RUC SOUNDINGS SUGGEST THIS WILL BE
OVERCOME SHORTLY AS TSTMS FOCUS AHEAD OF THE SEA BREEZE AND ALONG
INCOMING BOUNDARIES WITH ONGOING CONVECTION TO THE WEST. WILL
CARRY LIKELY POPS THIS EVENING FOR MOST AREAS WITH POPS
DIMINISHING FROM WEST-EAST FROM LATE EVENING ON. THERE IS A
REASONABLE RISK FOR SEVERE TSTMS WITH THE PRIMARY HAZARD BEING
FROM WET MICROBURSTS--DCAPES ABOVE 1100 J/KG. EARLIER ACTIVITY
ACROSS THE MIDLANDS ALSO PRODUCED SOME LARGE HAIL...BUT WE BELIEVE
THIS IS SOMEWHAT OF A SECONDARY HAZARD AT THIS JUNCTURE.

EXCESSIVE HEAT...REGIONAL OBSERVATION SHOW A BAND OF HEAT INDICES
OF 104-108 ACROSS THE COASTAL COUNTIES. WILL KEEP THE HEAT
ADVISORY IN TACT FOR NOW...BUT WILL LIKELY HAVE TO CANCEL IT EARLY
AS TSTMS INCREASE IN COVERAGE.

SMOKE...STILL GETTING REPORTS OF A DECENT AMOUNT OF SMOKE AT THE
COAST. THE SAVANNAH HARBOR PILOT BOAT RECENTLY REPORTED A VSBY
AROUND 1 MILE IN THE SAVANNAH RIVER ENTRANCE WITH A SIMILAR MEDIA
REPORT OUT OF TYBEE ISLAND. SMOKE WILL BEGIN TO MOVE BACK INLAND
WITH THE SEA BREEZE...BUT IT REMAINS TO BE SEEN HOW THE SMOKE WILL
EVOLVE OVERNIGHT WITH EXPECTED CONVECTION THIS EVENING. WILL
CONTINUE TO HIGHLIGHT AREAS OF SMOKE FOR THE EASTERN THIRD OF THE
FORECAST AREA...BUT THIS MAY HAVE TO BE ADJUSTED LATER THIS
EVENING AS THE EFFECTS FROM TSTMS BECOME MORE CLEAR.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
THE PERIOD WILL START OFF WITH A BROAD UPPER TROF OVER THE GREAT
LAKE STATES AND A FLAT UPPER RIDGE OVER THE GULF OF MEXICO AND
FLORIDA REGION. THE UPPER TROF OVER THE GREAT LAKES WILL SLOWLY MOVE
NE INTO SOUTHEAST CANADA BY SATURDAY...THEN OFF INTO EXTREME EASTERN
CANADA BY SUNDAY. AS THIS UPPER TROF MOVES NE...A BROAD UPPER RIDGE
WILL BUILD BACK FROM THE WEST AND SOUTHWEST THROUGH THE PERIOD.

MODELS SEEM TO INDICATE A TREND BACK TOWARD MORE CLIMATOLOGICAL
DIURNAL PRECIP CHANCES DURING THIS PERIOD. LOOKS LIKE THE DRIEST DAY OF
THE PERIOD WILL BE FRIDAY BEHIND THE DEPARTING SHORT WAVE SYSTEM
FROM THURSDAY NIGHT. ALTHOUGH THERE MAY BE SOME WEAK UPPER ENERGY
MOVING BACK OVER THE AREA WITHIN THE BROAD UPPER TROUGH FRIDAY
AFTERNOON...DEEP LAYER MOISTURE IS LIMITED. THEREFORE...HAVE KEPT
SLIGHT CHANCE POPS MAINLY WITHIN THE SEA BREEZE FOR FRIDAY AFTERNOON
AND EVENING. HOWEVER...THE NAM LOOKS MUCH MORE AGGRESSIVE IN THE
MOISTURE FIELDS FOR FRIDAY AFTERNOON...WHICH WOULD TRANSLATE TO MUCH
HIGHER CHANCES FOR PRECIP. THEREFORE...WILL CONTINUE MONITORING
MODEL TRENDS FOR THE POTENTIAL FOR HIGHER POPS FOR FRIDAY.

BY SATURDAY...A WEAK UPPER TROF WILL CONTINUE TO BE OVER THE
AREA...AND COMBINED WITH AN AFTERNOON SEA BREEZE AND INCREASING DEEP
LAYER MOISTURE...SHOULD TRANSLATE TO ISOLATED TO SCATTERED AFTERNOON
SHOWERS AND THUNDERSTORMS. A CONSERVATIVE FORECAST OF POPS AROUND
20% HAS BEEN MAINTAINED FOR NOW...BUT WOULD NOT BE SURPRISED IS POPS
NEED TO BE INCREASED WITH THE LATER FORECAST PACKAGES.

FOR SUNDAY..STILL SOME UPPER TROF SIGNATURE LEFT...BUT THE UPPER
RIDGE STARTS TO BUILD IN FROM THE WEST TOO. HOWEVER...DEEP LAYER
MOISTURE LOOKS TO BE SUFFICIENT ENOUGH TO WARRANT AT LEAST LOW END
CHANCE POPS...MAINLY TRIGGERED BY THE AFTERNOON SEA BREEZE.

TEMPERATURES ARE EXPECTED TO REMAIN ABOVE NORMAL THROUGH THE PERIOD
WITH HIGHS IN THE LOWER TO MID 90S AND LOWS IN THE 70S.

SMOKE ISSUES...AS LONG AS WILD FIRES CONTINUE TO BURN IN SOUTHERN
GA...THE THREAT FOR LOWER VISIBILITIES AND REDUCED AIR QUALITY WILL
CONTINUE THROUGH THE PERIOD...ESPECIALLY DURING THE LATE NIGHT AND
MORNING TIME FRAME.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
BERMUDA HIGH PRESSURE WILL REMAIN THE DOMINANT WEATHER FEATURE
DURING THE PERIOD. ISOLATED AFTERNOON/EVENING SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE EACH DAY...PRIMARILY ALONG THE
SEABREEZE AS IT SLOWLY MARCHES INLAND. TEMPS WILL REMAIN ABOVE
NORMAL BUT MAINLY IN THE LOW TO MID 90S.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
LOW CONFIDENCE FORECAST FOR THE NEXT 24 HOURS. SMOKE WILL LINGER
AROUND THE TERMINALS FOR MUCH OF THE PERIOD...BUT THE DEGREE OF
VSBY RESTRICTION WILL BE HIGHLY DEPENDENT ON HOW MUCH TSTM
ACTIVITY FIRES THIS AFTERNOON. WILL CONTINUE TO PLAY THE
CONSERVATIVE ROUTE WITH AT LEAST MVFR VSBYS CAN BE EXPECTED. ALSO
WENT AHEAD AND INTRODUCED TSRA AT KCHS FROM ROUGHLY 22-24Z AS MOST
OF THE HIGH RESOLUTION DATA SUPPORTS TSTMS DURING THIS TIME.
ACTIVITY MAY PUSH N OF KSAV...BUT IT WILL BE A CLOSE CALL. WILL
CARRY CB/S AT KSAV FOR NOW. OBVIOUSLY...AMENDMENTS WILL BE NEEDED
AS THE AFTERNOON PROGRESSES AND SHORT TERM CONVECTIVE TRENDS
BECOME MORE APPARENT.

EXTENDED AVIATION OUTLOOK...DUE TO ONGOING WILDFIRES IN SOUTHERN
GA...THE THREAT FOR LOWER VISIBILITIES...POSSIBLY DOWN INTO THE
MVFR RANGE...WILL BE POSSIBLE THROUGH AT LEAST THE NEXT SEVERAL
DAYS. THERE COULD EVEN BE SOME SHORT PERIODS...ESPECIALLY LATE
NIGHT AND MORNING...WHERE VISIBILITIES COULD DROP DOWN INTO THE
IFR RANGE DUE TO SMOKE.

&&

.MARINE...
WINDS ARE CLOSE TO SMALL CRAFT ADVISORY CONDITIONS IN THE
CHARLESTON HARBOR. WILL MAINTAIN FLAGS THROUGH 8 PM. LOOK TO SEE
ANOTHER NOCTURNAL SURGE TONIGHT OF 15-20 KT ASSUMING CONVECTION
DOES NOT SCREW UP THE WIND FIELD. AREAS OF SMOKE WILL CONTINUE.

THE REGION WILL BE UNDER THE INFLUENCE OF HIGH PRESSURE CENTERED
OVER BERMUDA THROUGH THE PERIOD WITH SOUTH TO SOUTHWEST WINDS. FOR
FRIDAY...WINDS EXPECTED TO INCREASE TO 15 TO 20 KTS AS AN INLAND LEE
SIDE TROF DEVELOPS OVER THE CAROLINAS AND HIGH PRESSURE REMAINS OVER
THE ATLANTIC. THE PRESSURE GRADIENT LOOKS LIKE IT WEAKENS SOME BY
SATURDAY...WITH GENERALLY WINDS OF 15 KTS OR LESS EXPECTED.
AFTERNOON ONSHORE FLOW WILL DEVELOP EACH DAY. ISOLATED TO SCATTERED
MAINLY LATE NIGHT AND EARLY MORNING SHOWERS AND
THUNDERSTORMS...EXCEPT AFTERNOON SCATTERED SHOWERS AND THUNDERSTORMS
POSSIBLE NEAR THE COAST WITHIN THE SEA BREEZE.

AS LONG AS WILD FIRES CONTINUE TO BURN IN SOUTHERN GA...THE THREAT
FOR LOWER VISIBILITIES AND REDUCED AIR QUALITY WILL CONTINUE THROUGH
THE PERIOD.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR GAZ117>119-139-
     141.
SC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR SCZ043>045-
     047>052.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR AMZ330.

&&
Hazardous weather outlook, Jun 23, 2:58 PM EST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
358 PM EDT THU JUN 23 2011

AMZ330-350-352-354-GAZ087-088-099>101-114>116-137-138-140-SCZ040-042-
242000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-JENKINS-SCREVEN-CANDLER-BULLOCH-
EFFINGHAM-TATTNALL-EVANS-INLAND BRYAN-LONG-INLAND LIBERTY-
INLAND MCINTOSH-ALLENDALE-HAMPTON-
358 PM EDT THU JUN 23 2011

...SEVERE THUNDERSTORM WATCH 542 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED AT THIS TIME.

GAZ117>119-139-141-SCZ043>045-047>052-242000-
COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-COASTAL LIBERTY-
COASTAL MCINTOSH-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
358 PM EDT THU JUN 23 2011

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 542 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED AT THIS TIME.

AMZ374-242000-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
358 PM EDT THU JUN 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS...SEVERE WEATHER IS POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jun 23, 4:14 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
514 PM EDT THU JUN 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     1 NW RIVERSIDE          32.05N  81.01W
06/23/2011                   CHATHAM            GA   TRAINED SPOTTER

            LARGE TREE BRANCHES DOWN. 6 INCH DRAWBRIDGE GATE BROKEN
            ON THE ISLANDS EXPRESSWAY..

&&

EVENT NUMBER CHS1100530

VB
Local storm report, Jun 23, 4:16 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
516 PM EDT THU JUN 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             1 NW RIVERSIDE          32.05N  81.01W
06/23/2011  E0.75 INCH       CHATHAM            GA   TRAINED SPOTTER

&&

EVENT NUMBER CHS1100531

VB
Special weather statement, Jun 23, 4:21 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
521 PM EDT THU JUN 23 2011

GAZ00-116-117-138-139-141-232145-
COASTAL BRYAN-COASTAL LIBERTY-COASTAL MCINTOSH-INLAND BRYAN-INLAND
LIBERTY-
521 PM EDT THU JUN 23 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY...BRYAN AND
MCINTOSH COUNTIES THROUGH 545 PM EDT...

AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM PORT ROYAL TO
SCREVEN FORK...MOVING EAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ALLENHURST...BELFAST...FLEMINGTON...HALFMOON LANDING...HARRIS NECK...
HINESVILLE...KELLER...MCINTOSH...RETREAT...RICEBORO...ST. CATHERINES
ISLAND...SUNBURY...WALTHOURVILLE...CROSSROADS AND MIDWAY...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. THUNDERSTORMS CAN
PRODUCE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES
SUDDENLY...SOMETIMES WITH LITTLE OR NO WARNING. BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY IF SEVERE
WEATHER IS OBSERVED OR A WARNING IS ISSUED.

CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT
1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES. REPORTS CAN ALSO BE SENT BY EMAIL TO
CHS.SKYWARN@NOAA.GOV OR THROUGH TWITTER USING #WXREPORT.

&&

LAT...LON 3151 8118 3159 8133 3165 8130 3164 8143
      3170 8147 3176 8164 3180 8166 3181 8169
      3194 8136 3186 8114 3182 8118 3179 8118
      3179 8116 3175 8117 3172 8116 3171 8113
      3163 8112
TIME...MOT...LOC 2121Z 257DEG 20KT 3190 8126 3179 8152
Special weather statement, Jun 23, 4:22 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
522 PM EDT THU JUN 23 2011

SCZ048-051-232145-
BEAUFORT-COASTAL JASPER-
522 PM EDT THU JUN 23 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF JASPER AND BEAUFORT
COUNTIES THROUGH 545 PM EDT...

AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR ROSE HILL...MOVING NORTHEAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BLUFFTON...CALAWASSIE ISLAND...HILTON HEAD AIRPORT...LEMON ISLAND...
ROSE HILL...SHELL POINT AND SUN CITY...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PENNY SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3228 8098 3245 8077 3225 8063 3224 8064
      3214 8091
TIME...MOT...LOC 2122Z 247DEG 18KT 3226 8089
Special weather statement, Jun 23, 4:24 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
524 PM EDT THU JUN 23 2011

SCZ044-045-050-052-232200-
CHARLESTON-DORCHESTER-INLAND BERKELEY-TIDAL BERKELEY-
524 PM EDT THU JUN 23 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DORCHESTER...
CHARLESTON AND BERKELEY COUNTIES THROUGH 600 PM EDT...

AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR MIDDLETON PLACE...MOVING EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ARCHDALE...CHARLESTON AIRPORT...COLLEGE PARK...CROWFIELD
PLANTATION...DELEMAR CROSSROADS...DON HOLT BRIDGE...GOOSE CREEK...
HANAHAN...I-26/I-526 INTERCHANGE...LADSON...MAGNOLIA GARDENS...
MIDDLETON PLACE...NAVAL WEAPONS STATION CHARLESTON AND SHADOWMOSS...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PENNY SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3311 7998 3288 7986 3279 8031 3293 8032
TIME...MOT...LOC 2124Z 251DEG 18KT 3290 8013
Special weather statement, Jun 23, 4:28 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
528 PM EDT THU JUN 23 2011

GAZ116-117-138-139-232200-
COASTAL BRYAN-COASTAL LIBERTY-INLAND BRYAN-INLAND LIBERTY-
528 PM EDT THU JUN 23 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY AND BRYAN
COUNTIES THROUGH 600 PM EDT...

AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM RABBIT HILL TO
MIDWAY...MOVING EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BELFAST...FLEMINGTON...FORT MCALLISTER...HALFMOON LANDING...
HINESVILLE...KELLER...MCINTOSH...RICHMOND HILL...ST. CATHERINES
ISLAND...SUNBURY AND MIDWAY...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. THUNDERSTORMS CAN
PRODUCE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES
SUDDENLY...SOMETIMES WITH LITTLE OR NO WARNING. BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY IF SEVERE
WEATHER IS OBSERVED OR A WARNING IS ISSUED.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3186 8164 3196 8129 3193 8126 3190 8126
      3191 8124 3189 8124 3191 8122 3189 8122
      3190 8117 3185 8114 3182 8118 3179 8118
      3179 8116 3175 8117 3172 8116 3170 8112
      3163 8113
TIME...MOT...LOC 2127Z 270DEG 18KT 3191 8124 3180 8147

The radar

The Charleston,SC radar (KCLX), 102 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berkeley

When
June 23, 4:40 PM EST to 4:41 PM EST
Where
Berkeley County, 0.58 mi E of Goose Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.980, -80.020

Law enforcement reported a tree down on a vehicle.

Thunderstorm Wind, Beaufort

When
June 23, 5:00 PM EST to 5:01 PM EST
Where
Beaufort County, 0.58 mi W of Sheldon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
32.600, -80.790

A fire department reported a tree down on Rail Bed Road.

Thunderstorm Wind, Colleton

When
June 23, 5:00 PM EST to 5:01 PM EST
Where
Colleton County, 1.74 mi W of Ritter
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.780, -80.660

Law enforcement reported a tree down at Ritter Road and Catholic Hill Road.

Thunderstorm Wind, Beaufort

When
June 23, 5:05 PM EST to 5:06 PM EST
Where
Beaufort County, Coosaw
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.530, -80.770

Law enforcement reported trees down in Seabrook and Grays Hill.

Thunderstorm Wind, Dorchester

When
June 23, 5:45 PM EST to 5:46 PM EST
Where
Dorchester County, 5.94 mi SE of Summerville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
32.950, -80.121

A NWS employee reported 2 trees down in Wescott Plantation.

Thunderstorm Wind, Charleston

When
June 23, 5:50 PM EST to 5:51 PM EST
Where
Charleston County, 1.35 mi WSW of Ravenel
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.760, -80.250

Law enforcement reported several trees down along roadways in the Ravenel area.

Thunderstorm Wind, Dorchester

When
June 23, 5:50 PM EST to 5:51 PM EST
Where
Dorchester County, 8 mi SE of Slandsville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
NWS Employee
Coordinates
32.910, -80.120

A NWS employee reported 1 large limb down along Appian Way.

Thunderstorm Wind, Berkeley

When
June 23, 5:51 PM EST to 5:52 PM EST
Where
Berkeley County, 3.64 mi NNE of Remleys
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
32.920, -79.880

A NWS employee reported three large 8 to 10 diameter inch limbs down.

Thunderstorm Wind, Charleston

When
June 23, 6:03 PM EST to 6:04 PM EST
Where
Charleston County, Ashley Hall
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.820, -80.020

Law enforcement reported several trees down along Highway 61 near the West Ashley area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2011Every state in 2011This day in weather historyWarnings in South Carolina, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328489, 328492, 328496, 328497, 328500, 328502, 328503, 328505, 328507.